MAUDE Adverse Event Report: MICRO THERAPEUTICS, INC. DBA EV3 AXIUM 3D; DEVICE, EMBOLIZATION, VASCULAR

MICRO THERAPEUTICS, INC. DBA EV3 AXIUM 3D; DEVICE, EMBOLIZATION, VASCULAR
Model Number QC-2-6-3D
Medical Device Problem Codes Separation Failure (2547); Material Deformation (2976)
Health Effect - Clinical Codes No Known Impact Or Consequence To Patient (2692); No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 11/01/2020
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
If information is provided in the future, a supplemental report will be issued.
 
Event or Problem Description
Medtronic received information regarding an axium coil that failed to detach.The patient was being treated for an unruptured saccular aneurysm of a segment of the left ophthalmic artery.The aneurysm max diameter was 5.8mm and the neck diameter was 3.6mm.Blood flow was normal and vessel tortuosity was moderate.It was reported that all devices were prepared per the instructions for use (ifu).The coil was delivered to the aneurysm.However, it could not be detached.3 attempts were made to detach the coil with the instant detacher (id) without success.2 attempts were then made to detach the coil via manual method.The coil was withdrawn from the patient's body and replaced with another coil to complete the procedure.It was noted that there was no issue with the id or any of the other accessory devices.There was no harm or injury to the patient.
 
Event or Problem Description
Additional information received reported that the coil was noted to be kinked after removal.
 
Additional Manufacturer Narrative
Medtronic is submitting this report to comply with fda reporting regulations under 21 cfr parts 4 and 803.This report is based upon information obtained by medtronic, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Medtronic has made reasonable efforts to obtain more complete information and has provided as much relevant information as is available to the company as of the submission date of this report.This report does not constitute an admission or a conclusion by fda, medtronic, or its employees that the device, medtronic, or its employee caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any ¿defects¿ or has ¿malfunctioned¿.These words are included in the fda 3500a form and are fixed items for selection created by the fda to categorize the type of event solely for the purpose of regulatory reporting.Medtronic objects to the use of these words and others like them because of the lack of definition and the connotations implied by these terms.This statement should be included with any information or report disclosed to the public under the freedom of information act.Any required fields that are unpopulated are blank because the information is currently unknown or unavailable.A good faith effort will be made to obtain the applicable information relevant to the report.If information is provided in the future, a supplemental report will be issued.
 
Additional Manufacturer Narrative
H3: the axium coil (model: qc-2-6-3d lot: a859086) was returned for analysis.The actuator interface was found securely attached to the coupler tube.There was no evidence of detachment attempts using an instant detacher at this location.The break indicator was found intact.There is no evidence of manual detachment attempts at this location.The coin was found still within the lumen stop.The shield coil was found intact.The implant coil was found within the introducer sheath still attached to the axium pusher.The implant coil was found damaged.An in-house instant detacher was then used for detachment testing.No difficulty was experienced inserting the pusher into the instant detacher, and the load indicators were not visible when the pusher were fully seated in the instant detacher cap.The instant detacher failed to detach the axium coil.A manual detachment was then attempted by breaking the break indicator and retracting the release wire.The implant coil detached successfully without any issues.No other damages or abnormalities were observed.Based on the analysis performed, the customer report of ¿non-detachment¿ could not be confirmed.The device was returned with the implant coil still attached to the pusher, however, there was no evidence that any detachment attempts were performed by the customer.Furthermore, in-house detachment attempt using the secondary method (breaking the pusher at the break indicator) was successful in detaching the device.The customer report of ¿coil kink/damage¿ after removal was confirmed.Potential causes are patient vessel tortuosity, attempts to advance or retract device against resistance, coil not retracted in a one-to-one motion with the implant pusher during repositioning, pushwire rotation and incompatible catheter.The pusher was found bent, indicative of advancing against resistance.As the micro catheter involved in the event was not returned, any contribution of the micro catheter towards the coil kink could not be determined.There was no non-conformance to specification identified that could potentially contribute towards the non-detachment or coil damage.Medtronic is submitting this report to comply with fda reporting regulations under 21 cfr parts 4 and 803.This report is based upon information obtained by medtronic, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Medtronic has made reasonable efforts to obtain more complete information and has provided as much relevant information as is available to the company as of the submission date of this report.This report does not constitute an admission or a conclusion by fda, medtronic, or its employees that the device, medtronic, or its employee caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any ¿defects¿ or has ¿malfunctioned¿.These words are included in the fda 3500a form and are fixed items for selection created by the fda to categorize the type of event solely for the purpose of regulatory reporting.Medtronic objects to the use of these words and others like them because of the lack of definition and the connotations implied by these terms.This statement should be included with any information or report disclosed to the public under the freedom of information act.Any required fields that are unpopulated are blank because the information is currently unknown or unavailable.A good faith effort will be made to obtain the applicable information relevant to the report.If information is provided in the future, a supplemental report will be issued.

Brand Name
AXIUM 3D
Common Device Name
DEVICE, EMBOLIZATION, VASCULAR
Manufacturer (Section D)
MICRO THERAPEUTICS, INC. DBA EV3
9775 toledo way
irvine CA 92618
MDR Report Key10786739
Report Number2029214-2020-01094
Device Sequence Number19766340
Product Code KRD
UDI-Device Identifier00847536029828
UDI-Public00847536029828
Combination Product (Y/N)N
Initial Reporter CountryCH
PMA/510(K) Number
K081465
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Physician
Type of Report Initial,Followup,Followup
Report Date (Section B) 01/28/2021
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date07/02/2022
Device Model NumberQC-2-6-3D
Device Catalogue NumberQC-2-6-3D
Device Lot NumberA859086
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer11/24/2020
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 11/02/2020
Supplement Date Received by Manufacturer11/05/2020
01/22/2021
Initial Report FDA Received Date11/04/2020
Supplement Report FDA Received Date11/18/2020
01/29/2021
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Age62 YR